Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 178, NWS Northern Indiana

July 8, 2003Defiance County, Williams County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jul 8, 2003, 2:33 PM EDT for Defiance County, Williams County, Ohio. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 2:33 PM EDT (18:33 UTC)
Expired
Jul 8, 2003, 3:15 PM EDT
In force
42 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Defiance County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 93 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 11:25 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WUUS53 KIWX 081833
SVRIWX
OHC039-171-081915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
232 PM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEFIANCE COUNTY IN OHIO
  WILLIAMS COUNTY IN OHIO

* UNTIL 315 PM EDT

* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF EDGERTON...MOVING EAST AT 40
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  HICKSVILLE
  BLAKESLEE
  MONTPELIER
  BRYAN
  NEY
  ALVORDTON

DIME SIZE HAIL OR LARGER AND WINDS IN EXCESS OF 60 MPH IS LIKELY 
WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN NORTHERN INDIANA.

LAT...LON 4163 8477 4128 8478 4124 8424 4169 8442

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:45 PM EDT, 48 minutes earlier.

Area forecast discussion, Jul 8, 1:45 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1245 PM EST TUE JUL 8 2003

AVIATION DISCUSSION FOR 18Z...
CONVECTION WILL WILL CONTINUE TO DEVELOP THIS AFTERNOON ALONG A
COUPLE OF BOUNDARIES STRETCHED ACROSS FORECAST AREA.  INDICATED WIND
GUSTS TO 40 KT...BASED ON VAD WIND PROFILE FROM RADAR AND WIND
PROFILER.  WIND GUSTS TO 50 KTS AND ONE INCH DIAMETER HAIL WILL BE
POSSIBLE WITH STRONGEST STORMS.  ADDITIONAL SHOWERS AND STORMS WILL
BE LIKELY OVERNIGHT AS A COLD FRONT SAGS INTO REGION.  TOWARD
DAYBREAK...EXPECT MVFR CEILINGS AND VISIBILITIES TO DEVELOP AS
BOUNDARY LAYER MOISTURE VALUES INCREASE TO 90 PERCENT.

BARJENBRUCH

PREVIOUS DISCUSSIONS...
FORECAST DISCUSSION FOR TONIGHT THROUGH THURSDAY...
THE COLD FRONT WILL BE ENTERING NORTHWESTERN INDIANA THIS MORNING
AND THEN WILL BE OVER OUR CWA AROUND MIDDAY. IT WILL STAY OVER US
UNTIL WEDNESDAY MORNING WHEN IT THEN MOVES TO CENTRAL INDIANA. ALSO
TUESDAY NIGHT A LOW PRESSURE CENTER WILL MOVE INTO NEBRASKA. THEN BY
WEDNESDAY NIGHT, THE LOW WILL HAVE MOVED TO WISCONSIN, LIFTING THE
COLD FRONT TO NORTHWESTERN OHIO. ANOTHER COLD FRONT ATTACHED TO THIS
LOW WILL STRETCH FROM THE LOW IN WISCONSIN TO WESTERN ILLINOIS AND
THEN ON SOUTHWARD TO THE PANHANDLE OF TEXAS. THEN DURING THE DAY
THURSDAY THIS LOW WILL MOVE TO NORTHERN MICHIGAN, DRAGGING THAT
WESTERN COLD FRONT THROUGH THE CWA. DID NOT REALLY CHANGE MUCH FROM
PREVIOUS FORECAST. THE ATMOSPHERE WILL REMAIN UNSTABLE WITH THE
FIRST FRONT HANGING AROUND THE AREA AND THEN THAT SECOND FRONT
MOVING THROUGH THE AREA. DEWPOINTS WILL BE IN THE UPPER 60S TO LOWER
70S. OUR CWA IS IN SLIGHT RISK FOR TODAY AND TONIGHT.

FORECAST DISCUSSION FOR THURSDAY NIGHT THROUGH MONDAY...
NOT VERY MANY CHANGES. ADDED A CHANCE FOR RAIN FOR SATURDAY NIGHT
INTO SUNDAY. EVERYTHING ELSE LOOKED TO BE ON TRACK YET.

.IWX...
IN...FLOOD WATCH FOR TODAY FOR ZONES INZ012>018...INZ020...
INZ022>027...INZ032>034.

MI...NONE.
OH...FLOOD WATCH FOR TODAY FOR ZONES OHZ015>016...OHZ024>025.

BML
Hazardous weather outlook, Jul 8, 6:03 AM EDT, 8 hours 30 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
503 AM EST TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION
THROUGH TONIGHT WITH DAMAGING WINDS AND HAIL THE MOST LIKELY
THREATS. A COLD FRONT WILL MOVE IN FROM THE NORTHWEST AND STALL OUT
OVER NORTHERN INDIANA.

FLOODING IS STILL A THREAT OVER PARTS OF INDIANA ALONG AND SOUTH OF
US ROUTE 30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR
BANKS. ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE
MORE FLOOD PROBLEMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON
WEDNESDAY AND WEDNESDAY NIGHT WITH DAMAGING WINDS AND HAIL BEING
POSSIBLE THREATS. THUNDERSTORMS ARE ALSO POSSIBLE ON THURSDAY,
SATURDAY NIGHT, AND SUNDAY. THE SEVERE POTENTIAL IS UNCERTAIN AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY INTO WEDNESDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 8, 10:54 AM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0954 AM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 AM    WAUSEON                   OH   WIND DAMAGE
07/08/03   FULTON                         SEVERAL TREES AND POWER
                                          LINES DOWN COUNTYWIDE.
                                          REPORTED BY LAW ENFORCEMENT

0240 AM    3 SE PIONEER              OH   WIND DAMAGE
07/08/03   WILLIAMS                       COUPLE OF REPORTS OF SMALL
                                          TREES AND LARGE BRANCHES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGER.

0225 AM    2 N CECIL                 OH   WIND DAMAGE
07/08/03   PAULDING                       BARN BLOWN DOWN AT
                                          INTERSECTION 109 AND 230.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

0210 AM    PAYNE                     OH   WIND DAMAGE
07/08/03   PAULDING                       LARGE LIMBS REPORTED DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

1215 AM    5 E NILES                 MI   WIND DAMAGE
07/08/03   CASS                           FEW TREES DOWN SW CORNER
                                          OF COUNTY. REPORTED BY LAW
                                          ENFORCEMENT.

WAMSLEY
Local storm report, Jul 8, 11:07 AM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1007 AM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 AM    CONVOY                    OH   WIND DAMAGE
07/08/03   VAN WERT                       LARGE LIMBS AND POWER
                                          LINES REPORTED DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

0250 AM    VAN WERT                  OH   WIND DAMAGE
07/08/03   VAN WERT                       TREE LIMBS AND POWER LINES
                                          REPORTED DOWN. REPORTED BY
                                          EMERGENCY MANAGER.

WAMSLEY
Local storm report, Jul 8, 11:12 AM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1012 AM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 AM    DECATUR                   IN   FLOOD
07/08/03   ADAMS                          AT 7AM EST ALONG THE ST
                                          MARYS RIVER NEAR DECATUR
                                          THE RIVER GUAGE WAS AT
                                          26.54 FEET. THIS IS A NEW
                                          RECORD CREST. THE OLD
                                          RECORD CREST WAS 26.50 FEET
                                          SET BACK IN 1913 ON MARCH
                                          26.

0250 AM    VAN WERT                  OH   WIND DAMAGE
07/08/03   VAN WERT                       TREE LIMBS AND POWER LINES
                                          REPORTED DOWN. REPORTED BY
                                          EMERGENCY MANAGER.

0250 AM    WAUSEON                   OH   WIND DAMAGE
07/08/03   FULTON                         SEVERAL TREES AND POWER
                                          LINES DOWN COUNTYWIDE.
                                          REPORTED BY LAW ENFORCEMENT

0240 AM    3 SE PIONEER              OH   WIND DAMAGE
07/08/03   WILLIAMS                       COUPLE OF REPORTS OF SMALL
                                          TREES AND LARGE BRANCHES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGER.

0240 AM    CONVOY                    OH   WIND DAMAGE
07/08/03   VAN WERT                       LARGE LIMBS AND POWER
                                          LINES REPORTED DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

0225 AM    2 N CECIL                 OH   WIND DAMAGE
07/08/03   PAULDING                       BARN BLOWN DOWN AT
                                          INTERSECTION 109 AND 230.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

0210 AM    PAYNE                     OH   WIND DAMAGE
07/08/03   PAULDING                       LARGE LIMBS REPORTED DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

0205 AM    LIMA                      OH   WIND DAMAGE
07/08/03   ALLEN                          NUMEROUS TREES AND POWER
                                          POLES DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

0200 AM    HICKSVILLE                OH   WIND DAMAGE
07/08/03   DEFIANCE                       TREES DOWN. REPORTED BY
                                          AMATEUR RADIO.

0153 AM    DEFIANCE                  OH   WIND DAMAGE
07/08/03   DEFIANCE                       TREES AND LARGE LIMBS AND
                                          POWER LINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT.

0145 AM    7 W HILLSDALE             MI   WIND DAMAGE
07/08/03   HILLSDALE                      NUMEROUS TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0142 AM    OTTAWA                    OH   WIND DAMAGE
07/08/03   PUTNAM                         TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

0140 AM    6 W DECATUR               IN   WIND DAMAGE
07/08/03   ADAMS                          TREES AND POWER LINES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGEMENT.

0130 AM    COLON                     MI   60 MPH TSTORM WIND
07/08/03   ST. JOSEPH                     REPORTED BY HAM OPERATOR.

0126 AM    OSSIAN                    IN   WIND DAMAGE
07/08/03   WELLS                          TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0125 AM    COLDWATER                 MI   WIND DAMAGE
07/08/03   BRANCH                         TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

0123 AM    ANGOLA                    IN   WIND DAMAGE
07/08/03   STEUBEN                        TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

0122 AM    5 N WOODBURN              IN   60 MPH WIND GUST
07/08/03   ALLEN                          REPORTED BY SPOTTER.

0116 AM    2 S GARRETT               IN   WIND DAMAGE
07/08/03   DE KALB                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0107 AM    FORT WAYNE                IN   WIND DAMAGE
07/08/03   ALLEN                          TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1253 AM    HUNTINGTON                IN   WIND DAMAGE
07/08/03   HUNTINGTON                     TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1251 AM    TOPEKA                    IN   WIND DAMAGE
07/08/03   NOBLE                          TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1250 AM    SOUTH WHITLEY             IN   WIND DAMAGE
07/08/03   WHITLEY                        TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1246 AM    ROME CITY                 IN   WIND DAMAGE
07/08/03   NOBLE                          TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1245 AM    THREE RIVERS              MI   WIND DAMAGE
07/08/03   ST. JOSEPH                     TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1245 AM    WARSAW                    IN   61 MPH WIND GUST
07/08/03   KOSCIUSKO

1243 AM    HUNTINGTON                IN   WIND DAMAGE
07/08/03   HUNTINGTON                     3 TREES BLOWN DOWN. ONE
                                          TREE LANDED ON A HOUSE.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

1240 AM    WABASH                    IN   WIND DAMAGE
07/08/03   WABASH                         TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1235 AM    4 N NORTH WEBSTER         IN   64 MPH TSTORM WIND
07/08/03   KOSCIUSKO                      REPORTED BY NWS OFFICE.

1235 AM    WAKARUSA                  IN   WIND DAMAGE
07/08/03   ELKHART                        TREES AND POWER LINES
                                          DOWN. TREE FELL ON HOUSE.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

1226 AM    PERU                      IN   WIND DAMAGE
07/08/03   MIAMI                          TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1215 AM    5 E NILES                 MI   WIND DAMAGE
07/08/03   CASS                           FEW TREES DOWN SW CORNER
                                          OF COUNTY. REPORTED BY LAW
                                          ENFORCEMENT.

1212 AM    SOUTH BEND                IN   WIND DAMAGE
07/08/03   ST. JOSEPH                     TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1200 AM    ROCHESTER                 IN   WIND DAMAGE
07/08/03   FULTON                         TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1155 PM    10 W PLYMOUTH             IN   WIND DAMAGE
07/07/03   MARSHALL                       TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1154 PM    ROYAL CENTER              IN   WIND DAMAGE
07/07/03   CASS                           TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1154 PM    LOGANSPORT                IN   WIND DAMAGE
07/07/03   CASS                           TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1140 PM    3 W BENTON HARBOR         MI   WIND DAMAGE
07/07/03   BERRIEN                        TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1130 PM    LA PORTE                  IN   WIND DAMAGE
07/07/03   LA PORTE                       TREES AND POWER LINES
                                          DOWN.

1120 PM    4 S WOLCOTT               IN   70 MPH TSTORM WIND
07/07/03   WHITE

1115 PM    FRANCESVILLE              IN   WIND DAMAGE
07/07/03   PULASKI                        TREES AND POWER LINES
                                          DOWN. REPORTE BY LAW
                                          ENFORCEMENT.

STEVENS/WAMSLEY
Local storm report, Jul 8, 1:29 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1229 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1229 PM    MILLERSBURG               IN   1.00 IN HAIL
07/08/03   ELKHART                        REPORTED BY NWS EMPLOYEE.

WAMSLEY/LESE
Local storm report, Jul 8, 1:48 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1248 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    6 N LIGONIER              IN   0.75 IN HAIL
07/08/03   LAGRANGE                       REPORTED BY LAW
                                          ENFORCEMENT.

WAMSLEY/LESE
Local storm report, Jul 8, 2:11 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0111 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1257 PM    ROME CITY                 IN   WIND DAMAGE
07/08/03   NOBLE                          TREES DOWN. REPORTED BY
                                          FIRE DEPARTMENT.

WAMSLEY/LESE

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:07 AM EDTSevere Thunderstorm WarningIWXDefiance, Paulding, Van Wert, Williams53 min
Jul 8, 2:34 AM EDTSevere Thunderstorm WarningIWXAllen, Fulton, Henry, Putnam56 min
Jul 8, 3:16 PM EDTSevere Thunderstorm WarningIWXDefiance, Henry59 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.